Washington, DC—Warnings are being added to the labels of sodium-glucose cotransporter-2 (SGLT2) inhibitors about the risks of ketoacidosis and serious urinary tract infections, both of which can result in hospitalization. The recent safety alert from the FDA follows a Drug Safety Communication issued in May saying that the risk of ketoacidosis with SGLT2 inhibitors would continue to be evaluated. If patients report any symptoms of ketoacidosis such as nausea, vomiting, abdominal pain, tiredness, and trouble breathing, pharmacists and other healthcare pharmacists and other health professionals should tell them to stop taking their SGLT2 inhibitor and seek medical attention immediately, according to the FDA. The research also indicated that ketoacidosis associated with the use of SGLT2 inhibitors can occur even if the blood sugar level is not particularly elevated.
« Click here to return to The MTM Review.